Association of the Eosinophilia–Myalgia Syndrome with the Ingestion of Tryptophan


    loading  Checking for direct PDF access through Ovid

Abstract

We report on a series of three patients with an unusual syndrome of eosinophilia and myalgia associated with the oral ingestion of tryptophan that was recognized in New Mexico in October 1989. All three patients, who were women 37 to 44 years of age, had severe muscle pain, muscle weakness, mouth ulcers, and striking eosinophilia (more than 8×109 cells per liter). Other manifestations included fever, abdominal pain, dyspnea, skin rash, and elevated serum concentrations of aminotransferase and aldolase.The women had been taking tryptophan in doses of 1.2 to 2.4 g a day for three weeks to 2 1/2 years. The discontinuation of tryptophan and the initiation of glucocorticoid treatment resulted in improvement, but all three women were still symptomatic three to five months later. Tests for trichinosis and other parasites and for allergic and connective-tissue disorders were negative, and serum immunoglobulin concentrations and erythrocyte sedimentation rates were normal. A muscle biopsy in one patient and biopsies of the vagina, liver, and other abdominal organs in another revealed eosinophilic infiltration, as well as the extracellular deposition of eosinophil-granule major basic protein. All three patients had elevated serum and urinary levels of this protein and eosinophil-derived neurotoxin, indicative of eosinophil degranulation.The syndrome of eosinophilia and myalgia in association with the ingestion of tryptophan that was seen in these three patients is a newly recognized adverse effect of tryptophan ingestion. Our identification of this association in these patients led to the discovery of an epidemic of what is now called the eosinophilia—myalgia syndrome. (N Engl J Med 1990; 322:869–73.)IN October 1989 three patients in New Mexico presented to their doctors with myalgia and eosinophilia. The recognition that all three patients were taking tryptophan prompted a report to the New Mexico State Health Department and the Centers for Disease Control. The report resulted in the identification of additional cases and the establishment of an association between the ingestion of tryptophan and the occurrence of the eosinophilia—myalgia syndrome.1,2 Here we describe the three patients in whom the eosinophilia—myalgia syndrome was first related to the use of oral tryptophan.MethodsEosinophil-granule major basic protein was measured in serum and urine by …

    loading  Loading Related Articles